Studies on the CYP3A4 isozyme and drug-drug/drug-food interactions are becoming an integral part of drug research. Recent case reports of serious, sometimes fatal reactions due to concomitant administration of certain drugs require careful consideration. Drug prescribing for patients on multidrug regimens warrants thorough review of the patient's current therapy with respect to drug biotransformation.
For CYP3A4-metabolized drugs that require periodic monitoring of serum levels, the interaction of another CYP3A4- metabolized drug can be controlled by dosage adjustments to maintain appropriate levels of the monitored drug. Cyclosporine (CYA), tacrolimus, and carbamazepine are all substrates of CYP3A4. Coadministration of cyclosporine with a CYP3A4 inhibitor decreases an individual's CYA dosage requirement. Drinking grapefruit juice may be an inexpensive way to reduce cyclosporine dosages, but the unpredictable nature of the inhibition of CYA metabolism has not vindicated this practice. Ketoconazole and diltiazem, purer entities of CYP3A4 inhibitors, have been used successfully in this respect. Patients unable to obtain therapeutic CYA levels with orally administered cyclosporine due to inadequate absorption can been placed on either of these agents to achieve this goal.
The real problem with prescribing drugs that share the CYP3A4 pathway has been seen with drugs whose levels are not measured. When the serum levels of these drugs reach a toxic state, the toxicity can manifest itself with serious medical consequences. The pro-arrhythmic effects from high serum levels of the nonsedating antihistamines terfenadine and astemizole have severely limited their usefulness and led to the development of newer agents to take their place. Mibefradil (Posicor), a potent inhibitor of CYP3A4, was withdrawn from the market after numerous reports of serious drug-drug interactions.
Another drug class of note in this category is the 3-hydroxy- 3-methylglutaryl-coenzyme A (HMG CoA) reductase inhibitors. High serum concentrations of some of these agents are strongly linked to the development of rhabdomyolysis. Adding a CYP3A4 inhibitor to a drug regimen that includes certain HMG CoA reductase inhibitors greatly increases the patient's risk of developing rhabdomyolysis. One advantage of recognizing this drug interaction has been the subsequent studies conducted to identify which agents can be used safely in multidrug combinations. Research focusing on CYP3A4 inhibitors and HMG CoA reductase inhibitors has found that pravastatin and fluvastatin can be coadministered with itraconazole, a potent CYP3A4 inhibitor, without significant changes in maximum serum concentrations (6